Page of

Vomiting 

Vomiting
Chapter:
Vomiting
Source:
Acute Care Casebook
Author(s):

Maia Dorsett

DOI:
10.1093/med/9780190865412.003.0011

Setting

Rural Farm Area

Chief Complaint

Vomiting

History

Emergency medical services is dispatched to a peach orchard where a 45-year-old male farmer complains of vomiting, difficulty breathing, and blurred vision. The symptoms started 30 minutes prior to emergency medical services arrival. Earlier in the day, the patient was cleaning out the tool shed and inadvertently spilled pesticide that had been stored on a top shelf. Soon after, he developed sweating, blurry vision, and watery eyes. The farmer’s wife called 911 when he began to vomit and have difficulty breathing, both of which have gotten progressively worse. He also had a single episode of diarrhea. He denies chest pain or headache.

He has no significant past medical history.

He is a current smoker with a 15 pack-year history.

He denies any family history of cardiac, endocrine, or lung disease.

Physical Examination

Vital signs: HR 40, BP 88/60, RR 26, SpO2 86% on room air, temp. 37.0°C.

Examination reveals a well-developed, well-nourished male in severe distress. His clothing is damp, and he is confused. His head is without trauma, and his pupils are 2 mm and reactive bilaterally. The patient has excessive tearing. Mucous membranes are excessively moist, and he is drooling. Cardiac rate is regular, and bradycardic without murmurs, gallops, or rubs. Radial pulses are palpable. There is no jugular venous distension. He is tachypneic with subcostal retractions. There are expiratory wheezes bilaterally. Abdomen is soft and nontender. He has no lower extremity edema. Skin is warm and diaphoretic. He is oriented to self and place. He has grossly normal strength and sensation in all extremities with intermittent muscle fasciculations.

Differential Diagnosis

  1. 1. Cholinergic toxidrome

  2. 2. Hypoglycemia

  3. 3. Heart block with cardiogenic shock

  4. 4. Viral syndrome/gastroenteritis

Tests

  • Finger-stick blood glucose: 135 mg/dL

  • Electrocardiogram (ECG): sinus bradycardia

Clinical Course

After double-gloving with nitrile gloves and applying a particulate mask, the paramedic initiates a nebulizer treatment with bronchodilators and supplemental oxygen. Because the provider is suspicious of cholinergic toxicity due to organophosphate pesticide, an intravenous line is established, and 2 mg of atropine is administered intravenously. The patient has mild improvement in his heart rate but persistent hypotension and respiratory distress.

The patient is decontaminated by removing and bagging his clothing in such a way to minimize contamination. He is then copiously washed with soap and water. The patient is placed on a cardiac monitor, and an ECG is performed, demonstrating sinus bradycardia. A finger-stick blood glucose is obtained and found to be within normal limits. A 1 L normal saline bolus is initiated for hypotension. Pralidoxime chloride 2 g is administered intravenously. Given persistent respiratory distress, an additional 2 mg of intravenous atropine is administered, and the patient is placed on continuous positive airway pressure. En route to the hospital, paramedics notify the emergency department of the likely organophosphate exposure, treatment so far, and measures taken to decontaminate the patient. Local fire/hazmat is also notified of the pesticide spill.

In the hospital, the patient is intubated for persistent respiratory distress and hypoxia despite noninvasive positive pressure ventilation. An atropine drip is started, and the patient is admitted to the intensive care unit.

Key Management Steps

  1. 1. Recognition of cholinergic toxidrome in a patient with miosis, lacrimation, vomiting, diarrhea, bradycardia, bronchospasm, and muscle fasciculations.

  2. 2. Rapid initiation of treatment for immediate life threats.

  3. 3. Administration of correct antidote.

  4. 4. Recognizing the need for patient decontamination.

  5. 5. Notification of appropriate agencies (hospital, hazmat) of probable organophosphate exposure.

Debrief

A toxidrome is a clinical syndrome that results from poisoning by a specific class of substances. When a patient presents with a diverse set of physical findings and/or history of exposure to a poisonous substance (e.g., a pesticide spill), identification of a specific toxidrome is critical in guiding diagnosis and treatment. This patient presented with a constellation of findings consistent with a cholinergic toxidrome. As implied by the name, the cholinergic toxidrome results from an excess of the neurotransmitter acetylcholine (ACh) at nerve endings. ACh binds to and activates nicotinic and muscarinic receptors present in the autonomic nervous system, central nervous system, and neuromuscular junction. In general, overstimulation of the parasympathetic nervous system dominates the clinical presentation of cholinergic excess. The symptoms of parasympathetic excess have been described by the pneumonic DUMBELS:

  • Defecation

  • Urination

  • Miosis

  • Bradycardia, bronchorrhea, bronchospasm (“Killer Bs”)

  • Emesis

  • Lacrimation

  • Salivation

Nicotinic-receptor activation at the neuromuscular junction can lead to muscle fasciculations and/or muscle weakness. Cholinergic excess in the central nervous system can cause delirium, confusion, and seizures in severe cases.

Organophosphates are a common component of insecticides and are used in agriculture to protect food crops. Organophosphate exposure can occur by ingestion, inhalation, or skin absorption. This patient’s exposure to pesticides was therefore a significant clue to the diagnosis. Organophosphates cause toxicity by increasing the concentration of ACh primarily by phosphorylation of acetylcholinesterase found at nerve endings. Normally, synaptic acetylcholinesterase inhibits neurotransmission by hydrolyzing acetylcholine to acetic acid and choline. In the absence of functional acetylcholinesterase, ACh accumulates leading to symptoms of cholinergic excess. Chemical warfare nerve agents (e.g., tabun, sarin, soman, VX) are acetylcholinesterase inhibitors that have been weaponized to cause more severe symptoms at lower concentrations.

When a toxic exposure is suspected, it is important that medical providers protect themselves so that they are not poisoned as well. In this case, double nitrile gloves are sufficient protection and should be worn at all times when treating the patient and handling his clothes. Initial care should focus on immediate life threats, in this case breathing and circulation. These are treated by the rapid administration of oxygen and antidote. In cases of refractory hypoxia, respiratory muscle weakness, or severe alteration of mental status, patients should be emergently intubated. Succinylcholine, a depolarizing muscle relaxant that is metabolized by acetylcholinesterase, should be avoided. Once initial measures are initiated, the patient warrants rapid decontamination to prevent further toxin absorption and to minimize contamination of care providers. This should be done in a manner that avoids increasing toxin absorption by exposing the mouth, airway, or eyes (Figure 11.1). Removal of clothing alone will reduce the exposure by more than half.

Figure 11.1 Decontamination procedure. (A and B) Cut the patient’s clothing down the middle and roll down the sides to avoid contaminating the eyes, nose, and mouth. The clothing should be placed in a double plastic bag and tagged appropriately. (C) If the patient is ambulatory, they should wash from head to toe with soapy water. If the patient is nonambulatory, wash using a sideways motion from head to toe and then roll them to repeat on their backside. Ideally, runoff should be collected for appropriate disposal.

Figure 11.1 Decontamination procedure. (A and B) Cut the patient’s clothing down the middle and roll down the sides to avoid contaminating the eyes, nose, and mouth. The clothing should be placed in a double plastic bag and tagged appropriately. (C) If the patient is ambulatory, they should wash from head to toe with soapy water. If the patient is nonambulatory, wash using a sideways motion from head to toe and then roll them to repeat on their backside. Ideally, runoff should be collected for appropriate disposal.

Treatment of organophosphate toxicity focuses on competitive inhibition of ACh at nerve endings and restoration of acetylcholinesterase function. Atropine antagonizes the effects of ACh at muscarinic receptors and blocks parasympathetic excess. It may be administered by the intravenous or intramuscular routes. Atropine dosing should be increased until bronchial secretions are cleared and the patient can be adequately oxygenated—this may require very large doses of atropine. Additionally, pralidoxime restores acetylcholinesterase activity by reactivating acetylcholinesterase and should be initiated early in severe poisonings. In addition to antidotes, severe toxicity is managed with supportive care including oxygen, frequent suctioning, mechanical ventilation, and benzodiazepines should the patient begin seizing.

Further Reading

Beuhler MC. Treatment and evaluation of specific toxins. In: Cone D, Brice JH, Delbridge TR, Myers JB, eds. Emergency Medical Services: Clinical Practice and Systems Oversight, Vol. 1. Clinical Aspects of EMS. West Sussex, United Kingdom. Wiley; 2015: 341–350.Find this resource:

    King AM, Aaron CK. Organophosphate and carbamate poisoning. Emerg Med Clin N Am. 2015;28;33(1):133–151.Find this resource:

    Robey WC, Meggs WJ. Pesticides. In: Tintinalli JE, Stapczynski JS, Ma OJ, Cline DM, Cydulka RK, Meckler GD, eds. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York, NY: McGraw-Hill Education; 2011: 1297–1305.Find this resource:

      Copyright © 2019. All rights reserved.